|Year : 2014 | Volume
| Issue : 2 | Page : 228-229
Jisha M Lucca1, Madhan Ramesh1, Gurumurthy Parthasarathi1, Dushad Ram2
1 Department Pharmacy Practice, JSS College of Pharmacy, JSS University, Mysore, Karnataka, India
2 Department of Psychiatry, JSS Hospital, Mysore, Karnataka, India
|Date of Submission||17-Aug-2013|
|Date of Decision||07-Nov-2013|
|Date of Acceptance||18-Jan-2014|
|Date of Web Publication||24-Mar-2014|
Department Pharmacy Practice, JSS College of Pharmacy, JSS University, Mysore, Karnataka
Source of Support: None, Conflict of Interest: None
Diplopia - seeing double - is a symptom with many potential causes, both neurological and ophthalmological. Benzodiazepine induced ocular side-effects are rarely reported. Lorazepam is one of the commonly used benzodiazepine in psychiatric practice. Visual problems associated with administration of lorazepam are rarely reported and the frequency of occurrence is not established. We report a rare case of lorazepam-induced diplopia in a newly diagnosed case of obsessive compulsive disorder.
Keywords: Adverse drug event, diplopia, lorazepam
|How to cite this article:|
Lucca JM, Ramesh M, Parthasarathi G, Ram D. Lorazepam-induced diplopia. Indian J Pharmacol 2014;46:228-9
| » Introduction|| |
Lorazepam is a high-potency, short-to intermediate-acting, 3-hydroxy benzodiazepine indicated for the management of anxiety disorders, convulsion disorders and as a skeletal muscle relaxant. , It is used widely in medical practice since it was first marketed in 1977. Its adverse effects are well-established. Most common adverse effects observed with the drug are sedation and drowsiness soon after the initiation of therapy. Impaired concentration and memory, feelings of dissociation are other undesirable effects associated with the use of lorazepam and are dose dependent. ,, Lorazepam is also reported to increase intraocular pressure , and visual disturbances including diplopia. , However, the frequency of occurrence of diplopia was not established due to insufficient data.
| » Case Report|| |
The present case is about a 21-year-old male patient who was admitted to the psychiatry unit of a tertiary care teaching hospital in South India. He had no history of similar condition or any significant past medical or family history. Patient presented with the complaints of persistent pre-occupation with sexual and contamination thoughts, insomnia, increased fearfulness, memory impairment and anxiety and repeated hand washing. Based on the symptoms a provisional diagnosis of depression with obsessive compulsive disorder (OCD) was made and subsequently patient was diagnosed as suffering from OCD. Patient was prescribed lorazepam 4 mg intravenous (IV) stat and later as required for the severe anxiety symptoms. Tablet clomipramine 25 mg at night and tablet sertraline 50 mg were prescribed in the morning to treat OCD. The patient received lorazepam 4 mg IV and clomipramine 25 mg at 9 pm on day 1 and woke up next morning at 6 am complaining of giddiness, diplopia and unstable gait. Patient was receiving no other medication, including over the counter medications. He had never experienced similar complaints before. As diplopia was a new symptom the mental health team requested for a neurological and ophthalmic consultation to determine the possible underlying causes. However, diplopia resolved at 12 h of onset. Ophthalmologic and neurologic observations were insignificant. Meanwhile based on literature search and detailed review of the patient's medical history, lorazepam was suspected to be the causal agent for this adverse reaction and discontinued. However, patient continued to receive clomipramine and sertraline during the remaining 4 days of his hospital stay without reoccurrence of diplopia or any other visual problems.
A causal association between diplopia and lorazepam was assessed by World Health Organization probability scale and Naranjo's algorithm it showed "probable" association between the adverse reaction and lorazepam.
| » Discussion|| |
A literature search was conducted using the databases. PubMed and Ovid did not identify lorazepam induced diplopia. To the best of our knowledge, this is the first report of lorazepam-induced diplopia from India.
Diplopia, commonly known as double vision, is the simultaneous perception of two images of a single object that may be displaced horizontally, vertically, or diagonally in relation to each other.  The two most common types of diplopia are monocular and binocular diplopia. Ocular misalignments in patients with normal binocular vision result binocular diplopia while monocular diplopia is the result of local ocular aberrations of cornea lens, iris or rarely retina.  In this case, diplopia resolved with occlusion of one eye suggestive that it is binocular.
The demographics, personal history, medical history, social and family history did not suggest any underlying ophthalmic or neurological diseases. The time sequences of start of the suspected drug and onset of diplopia are consistent with the diagnosis. Although no rechallenge was attempted, the symptoms were recovered at 21 h of the intake of the suspected drug and the patient did not develop diplopia further owing to cessation of lorazepam which is suggestive of possible association between lorazepam and diplopia. IV administration of single dose lorazepam shows its action within 5-15 min and duration of action is for 12-24 h. , Tricyclic antidepressants and selective serotonin reuptake inhibitors are reported to cause diplopia and visual disturbances.  In this case, involvement of clomipramine and sertraline in causing diplopia is ruled out as the patient did not complain of diplopia or any other visual disturbances while he continued to receive chlomipramine and sertraline.
All psychotropic medications have the potential to induce numerous and diverse unwanted ocular effects, but diplopia is a rare adverse effect of the psychotropic medication use. , The drugs that are reported to be associated with diplopia include lamotrigine (27.6%), topiramate (6.3%), felbamate (3.4-6.1%), gabapentin (5.9%), pergolide (2.1%) and fluoxetine (0.1-1%). , Diplopia after taking high doses of antidepressants such as bupropion and citalopram are also reported. , Fluoroquinolones are reported to cause diplopia due to tendinitis of extra-ocular muscles.  Citalopram is expected to cause diplopia by the involvement of ocular serotonergic interneuron fibers.  In this case, the exact mechanism of lorazepam induced diplopia is not known but there are reports on accommodation paresis after taking lorazepam.  However, a study conducted to understand the effects of lorazepam on visual acuity, binocular vision and accommodation concluded that lorazepam had no effect on visual acuity or accommodation.  Although we could not establish the possible mechanism in this case, it may act as alerting mechanism to the health care professionals especially psychiatrist.
| » Conclusion|| |
This documents lorazepam induced diplopia in a patient with OCD. Psychiatrists, ophthalmologists, pharmacist and patients need to be aware of the potential of lorazepam induced diplopia.
| » Acknowledgments|| |
The authors sincerely thank Karin Nyfort-Hanssen for her support in drafting the manuscript.
| » References|| |
|1.||Product Information: lorazepam concentrated oral solution, lorazepam concentrated oral solution. Minneapolis, MN: Paddock Laboratories, Inc.; 2008. Available from: http://www.accessdata.fda.gov/drugsatfda_docs/label/2009/079244lbl.PDF. [Last accessed on 2012 Sep 13]. |
|2.||Electronic Medicines Compendium (eMC). Ativan (Lorazepam) [summary of product characteristics]. Pfizer Limited. Available from: http://www.medicines.org.uk/emc/medicine/2196/SPC/ativan+injection. [Last updated 2012 Aug 08; Last accessed on 2013 Jul 27]. |
|3.||Breggin PR. Analysis of adverse behavioral effects of benzodiazepines with a discussion on drawing scientific conclusions from the FDAs spontaneous reporting system. J Mind Behav 1998;19:21-50. |
|4.||Masson GS, Mestre DR, Martineau F, Soubrouillard C, Brefel C, Rascol O, et al. Lorazepam-induced modifications of saccadic and smooth-pursuit eye movements in humans: Attentional and motor factors. Behav Brain Res 2000;108:169-80. |
|5.||Joanne L, Smith J, Buncic R. Drugs which can affect near vision: A useful list. Available from: http://www.uwpress.wisc.edu/journals/pdfs/AOJ_49_178.pdf. [Last accessed on 2012 Dec 22]. |
|6.||Pelak VS. Evaluation of diplopia an anatomical and systemic approach. Hosp Physician 2004; 2004;40:15-25: |
|7.||Richa S, Yazbek JC. Ocular adverse effects of common psychotropic agents: A review. CNS Drugs 2010;24:501-26. |
|8.||Fayyazi Bordbar MR, Jafarzadeh M. Bupropion-induced diplopia in an Iranian patient. Iran J Psychiatry Behav Sci 2011;5:136-8. |
|9.||Dorell K, Cohen MA, Huprikar SS, Gorman JM, Jones M. Citalopram-induced diplopia. Psychosomatics 2005;46:91-3. |
|10.||Fraunfelder FW, Fraunfelder FT. Diplopia and fluoroquinolones. Ophthalmology 2009;116:1814-7. |
|11.||Jung JJ, Baek SH, Kim US. A case of lorazepam (Ativan)-induced accommodation paresis. Eye (Lond) 2012;26:614. |
|12.||Speeg-Schatz C, Giersch A, Boucart M, Gottenkiene S, Tondre M, Kauffmann-Muller F, et al. Effects of lorazepam on vision and oculomotor balance. Binocul Vis Strabismus Q 2001;16:99-104. |
|This article has been cited by|
| || |
| ||Reactions Weekly. 2014; 1503(1): 27 |
|[Pubmed] | [DOI]|